Arkansas, 2011

Damaging Wind and Heavy Rain in Arkansas, July 24, 2011

July 24, 2011 · NWS MEG · 2 events in 1 county or zone

Typical summer time convection developed during the afternoon into the evening hours across the Mid-South. Some storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Typical summer time convection developed during the afternoon into the evening hours across the Mid-South. Some storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 24, 2:36 PM CST, 37 minutes earlier.

Area forecast discussion, Jul 24, 2:36 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT SUN JUL 24 2011

.DISCUSSION...

SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE ALONG THE PERIPHERY OF
A DEEP MOISTURE AXIS DRAPED ACROSS THE MIDSOUTH. STORMS SHOULD
CONTINUE THROUGH PEAK HEATING HOURS FEEDING ON 4500-5000 J/KG
SBCAPE VALUES. PRECIPITABLE WATER VALUES REMAIN NEAR OR JUST ABOVE
2 INCHES ALLOWING STORMS TO PRODUCE HEAVY DOWNPOURS WITH LOCALIZED
FLOODING POSSIBLE. OTHERWISE...MAIN STORM THREATS WILL BE
CONTINUOUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. AREAS THAT
DO NOT RECEIVE RAINFALL WILL CONTINUE TO EXPERIENCE INTENSE HEAT
THIS AFTERNOON. SLIGHTLY HIGHER DEWPOINTS HAVE YIELDED HEAT INDEX
READINGS NEAR 110 DEGREES IN SOME AREAS.

RELIEF FROM THE HEAT SHOULD BE FELT MONDAY AS THE PERSISTANT H5
RIDGE BEGINS TO BREAK DOWN ALLOWING A WEAK COLD FRONT TO APPROACH
THE AREA. THIS COMBINED WITH NORMAL DAYTIME HEATING WILL YIELD
BETTER CHANCES FOR MORE ORGANIZED CONVECTION. A FEW STORMS COULD
BE STRONG TO POSSIBLY SEVERE WITH CONTINUED GOOD THERMODYNAMICS
AND BETTER FORCING ALONG THE FRONT. BECAUSE OF THIS...WILL CHOOSE
NOT TO EXTEND THE HEAT ADVISORY INTO TOMORROW. HAVING SAID
THIS...AREAS THAT DO NOT RECEIVE RAINFALL TOMORROW WILL REMAIN HOT
AND HUMID. WOULD NOT BE SURPRISED TO SEE HEAT INDEX VALUES IN A
FEW AREAS REACH 105 DEGREES DURING PEAK HEATING HOURS. DO NOT
BELIEVE THE EXTENT OF COVERAGE WILL BE ENOUGH TO WARRANT EVEN A
PARTIAL EXTENSION OF THE ADVISORY. THIS WILL NEED TO BE MONITORED
HOWEVER BY SUBSEQUENT SHIFTS.

TUESDAY THROUGH WEDNESDAY...THE FRONT SHOULD STALL ACROSS THE
LOWER MISSISSIPPI VALLEY AND BEGIN TO PUSH NORTH AS A WARM FRONT.
THE FRONT SHOULD THEN WASH OUT AS IT MOVES INTO THE H5 RIDGE
BUILDING BACK ACROSS THE AREA. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL PERSIST EACH DAY MAINLY ACROSS NORTH
MISSISSIPPI WITH A BETTER MOISTURE FEED.

AN INVERTED H5 TROUGH WILL THEN SLIDE TO THE NORTH FROM THE GULF
COAST AND INTO THE SOUTHWEST PERIPHERY OF THE RIDGE. THIS WILL
BRING A DEEPER AXIS OF MOISTURE INTO THE AREA AND INCREASED
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK.
UNFORTUNATELY THIS WILL ALSO KEEP DEWPOINTS IN THE MID 70S ACROSS
THE REGION KEEPING THE AREA HUMID AND WITH THE RETURN OF THE
RIDGE...ADDITIONAL HEAT HEADLINES WILL BE LIKELY.

CCD

&&

.AVIATION...

18Z TAF CYCLE (24/18Z-25/18Z)

VFR CONDITIONS ARE EXPECTED THE MAJORITY OF THE TIME AT THE TAF
SITES WITH JUST A FEW EXCEPTIONS. SCATTERED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON ACROSS THE MIDSOUTH DUE TO DAYTIME HEATING
AND INCREASED INSTABILITY. INCLUDED VCTS AT ALL OF THE TAF SITES.
IFR CONDITION ARE POSSIBLE BETWEEN 25/08Z-25/12Z AT KTUP AND KMKL
DUE TO STRATUS AND / OR FOG...MENTIONED TEMPO GROUPS AT THESE SITES
WITH THE POSSIBILITY OF THE LOWER CONDITIONS. INCLUDED VCSH AT KJBR
AND KMKL AFTER 25/16Z WITH THE APPROACH OF A SURFACE AND UPPER AIR
TROUGH FROM THE NORTH. WINDS GENERALLY SW 6-7 KTS THIS AFTERNOON.
WINDS MAINLY 5 KTS OR LESS TONIGHT INTO MONDAY MORNING.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  93  78  95 /  30  50  20  20
MKL  75  92  72  95 /  30  50  20  10
JBR  77  94  75  96 /  30  40  10  10
TUP  75  92  75  93 /  30  60  30  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 24, 2:47 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT SUN JUL 24 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-252300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
347 PM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT ACROSS THE ENTIRE MIDSOUTH
THROUGH THIS EVENING AS HEAT INDEX VALUES EXCEED 105 DEGREES.

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF THE
AREA THROUGH THIS EVENING. SLOW MOVING THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND ISOLATED FLASH
FLOODING. STRONG STORMS WILL ALSO PRODUCE GUSTY WINDS AND
CONTINUOUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
MONDAY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 40. ISOLATED
DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
MOST INTENSE STORMS.

VERY HOT AND HUMID CONDITIONS WILL RETURN BY THE MIDDLE OF NEXT
WEEK WITH HEAT INDEX VALUES LIKELY EXCEEDING 105 DEGREES AGAIN.
HEAT ADVISORIES WILL LIKELY BECOME NECESSARY DURING THIS TIME
PERIOD.

.SPOTTER INFORMATION STATEMENT...

BRIEF SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND
EVENING.

CCD

In the hours before

Special weather statement, Jul 24, 1:54 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT SUN JUL 24 2011

ARZ017-242045-
LAWRENCE AR-
254 PM CDT SUN JUL 24 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  SOUTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES SOUTHEAST OF STRAWBERRY AT 254 PM
CDT...MOVING SOUTH AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAWRENCE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3593 9136 3597 9136 3599 9123 3599 9117
      3592 9114 3589 9114 3588 9135 3589 9137
      3593 9137
TIME...MOT...LOC 1954Z 354DEG 5KT 3589 9127
Special weather statement, Jul 24, 3:06 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT SUN JUL 24 2011

ARZ009-MOZ113-242145-
CLAY AR-DUNKLIN MO-
406 PM CDT SUN JUL 24 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER ST. FRANCIS AT 407 PM CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA...KENNETT...MALDEN...PIGGOTT AND
RECTOR...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3663 8998 3659 8994 3621 8996 3621 9030
      3622 9032 3626 9033 3626 9039 3635 9041
      3650 9043 3650 9023 3654 9022 3664 9012
TIME...MOT...LOC 2107Z 310DEG 5KT 3645 9012

The radar

The Memphis radar (KNQA), 120 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 24, 3:13 PM CST to 3:25 PM CST
Where
Clay County, 1.14 mi WNW of Piggott to Piggott
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.388, -90.198

Straight line winds knocked down numerous power lines and trees in Piggott.

Heavy Rain, Clay

When
July 24, 3:13 PM CST to 3:25 PM CST
Where
Clay County, 1.51 mi WNW of Piggott to Piggott
Reported by
Emergency Manager
Coordinates
36.390, -90.204

Heavy rain produced extensive damage in Piggott. Multiple homes and one business sustained roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332998, 333000.